Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Reno, NV

July 28, 2009Alpine County, Mono County, California

NWS Reno, NV issued this flash flood warning at Jul 28, 2009, 4:07 PM PDT for Alpine County, Mono County, California. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2009, 4:07 PM PDT (23:07 UTC)
Expired
Jul 28, 2009, 6:00 PM PDT
In force
113 min
Issued by
NWS Reno, NV
Area
Storm-based polygon
Flood severity
None

Counties Alpine County, CA, Mono County, CA

The radar

The Reno radar (KRGX), 152 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 11.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KREV 282307
FFWREV
CAC003-051-290100-
/O.NEW.KREV.FF.W.0009.090728T2307Z-090729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RENO NV
407 PM PDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN ALPINE COUNTY IN CENTRAL CALIFORNIA...
  NORTHWESTERN MONO COUNTY IN CENTRAL CALIFORNIA...
  THIS INCLUDES THE CITIES OF...SONORA PASS...COLEVILLE...

* UNTIL 600 PM PDT

* AT 401 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR SONORA PASS...MOVING NORTH
  AT 5 MPH.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

DOPPLER RADAR INDICATED UP TO AN INCH OF RAIN HAS FALLEN IN THE   
WARNING AREA SINCE 330 PM. THE THUNDERSTORM RESPONSIBLE FOR THE   
HEAVY RAIN REMAINS STRONG AS IT MOVES SLOWLY NORTH.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO
HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT
TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR
BY AUTOMOBILE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 3828 11965 3836 11963 3838 11965 3845 11968
      3852 11977 3854 11978 3858 11949 3826 11948
      3825 11962

$$
RC
2 follow-up statements
000 
WGUS75 KREV 282343
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
443 PM PDT TUE JUL 28 2009

CAC003-051-290100-
/O.CON.KREV.FF.W.0009.000000T0000Z-090729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-ALPINE CA-
443 PM PDT TUE JUL 28 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR
EXTREME SOUTHEASTERN ALPINE AND EXTREME NORTHWESTERN MONO COUNTIES...

AT 439 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR SONORA PASS...MOVING EAST AT 5 MPH.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST A FEW INCHES OF FAST FLOWING WATER IS
POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING
FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...BE SURE YOU ARE IN A SAFE PLACE FIRST. THEN
CONTACT THE NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR
REPORT MAY SAVE LIVES

LAT...LON 3828 11965 3836 11963 3838 11965 3842 11964
      3842 11953 3826 11948 3825 11962

$$

RC
000 
WGUS75 KREV 290055
FFSREV

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RENO NV
555 PM PDT TUE JUL 28 2009

CAC003-051-290104-
/O.EXP.KREV.FF.W.0009.000000T0000Z-090729T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONO CA-ALPINE CA-
555 PM PDT TUE JUL 28 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 PM PDT FOR EXTREME
SOUTHEASTERN ALPINE AND EXTREME NORTHWESTERN MONO COUNTIES...

THE STORMS THAT EARLIER PROMPTED THE FLASH FLOOD WARNING HAVE
DISSIPATED...WITH A DIMINISHING FLOOD THREAT. REMEMBER THAT MINOR
FLOODING OF LOW SPOTS MAY CONTINUE FOR SEVERAL HOURS.

IF YOU OBSERVED FLOODING EARLIER IN THE WARNED AREA...CONTACT THE
NATIONAL WEATHER SERVICE IN RENO AT 775-673-8100. YOUR REPORTS HELP
US IMPROVE OUR WARNING PROCESS.

LAT...LON 3828 11965 3836 11963 3838 11965 3842 11964
      3842 11953 3826 11948 3825 11962

$$

RC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 2:50 PM PDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 28, 2:50 PM PDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
ISSUED BY NATIONAL WEATHER SERVICE SACRAMENTO CA
250 PM PDT TUE JUL 28 2009

.DISCUSSION...
MAIN FORECAST PROBLEM CONTINUES TO BE THE PROGRESSION OF UPPER LOW
THAT IS FORECAST TO MOVE TOWARD THE NORTHERN CALIFORNIA COAST.
DETERMINISTIC RUNS HAVE MERGED A BIT IN THEIR CONSENSUS THROUGH
FRIDAY (CENTERS UPPER LOW NEAR 130W). HOWEVER BEYOND FRIDAY...THE
GFS MAINTAINS A SLOW EASTWARD TRACK CLOSE TO THE NORTHERN CALIFORNIA
COAST THIS WEEKEND WHILE THE ECMWF MAINTAINS A 130W POSITION. THE
UKMET AND CANADIAN ALSO MAINTAIN A MORE WESTWARD SOLUTION AND GIVEN
STRENGTH OF EASTERN NORTH AMERICAN TROUGH AND INTERMOUNTAIN WEST
RIDGE...THESE SOLUTIONS ALONG WITH THE ECMWF PROVIDE A MORE
REASONABLE CONSENSUS AND MAKE THE GFS AN OUTLIER. IN ADDITION THERE
WAS STILL QUITE A BIT OF SPREAD IN THE GFS ENSEMBLE SUITE WITH THE
12Z DETERMINISTIC RUN ACTUALLY SLOWING THINGS DOWN A BIT DESPITE ITS
PROGRESSIVE BIAS. SO THIS FORECAST LEANS MORE ON THE ECMWF WHICH IS
SLOWER TO PUSH CONVECTION AWAY FROM THE CREST LATE WEEK.

INSTABILITY PARAMETERS AND 500MB RH FIELDS IN THE GFS ARE REASONABLE
THROUGH FRIDAY. ISOLATED-SCATTERED SHOWERS AND THUNDERSTORMS SHOULD
CONTINUE TO SPREAD NORTH AND COVER MOST AREAS WITH MUCH LESS PUSH
EAST ON FRIDAY THAN PREVIOUSLY FORECAST. LACK OF UPPER LEVEL FORCING
SHOULD KEEP THUNDER ISOLATED AND CLOSE TO THE SIERRA THROUGH
WEDNESDAY WITH A SLIGHT INCREASE THURSDAY AS UPPER RIDGE AXIS AND
THERMAL TROUGH BEGIN TO FAVOR THE GREAT BASIN AND ALLOW INCREASING
SFC CONVERGENCE. CONVECTION WAS MAINTAINED FRIDAY IN RESPONSE TO A
SLOWER MODEL EVOLUTION BUT COVERAGE MAY NEED TO BE INCREASED FROM
MONO UP INTO PARTS OF WESTERN NV ALONG STRENGTHENING CONVERGENCE. A
LOT WILL DEPEND ON FINAL LOCATION OF UPPER LOW. WINDS SHOULD REMAIN
FAIRLY LIGHT UNTIL FRI-SAT WHEN INCREASING WEST SFC WINDS AFFECT
RIDGES AND LEE MTN VALLEYS.

NO CHANGES WERE MADE OVER THE WEEKEND AND BEYOND DUE TO THE
UNCERTAINTY OF FEATURES IN THE SHORT TERM. CURRENT FORECASTS FOR
SATURDAY SHOW EVENTUAL DRYING WITH CONVECTION PUSHING OFF THE TO THE
EAST AND LIMITED TO SOUTHERN AREAS BY EARLY NEXT WEEK. TEMPERATURES
WILL SEE A SLIGHT DIP DOWNWARD OVER THE WEEKEND BUT REBOUND UNDER
INCREASING RIDGE/HEIGHTS NEXT WEEK. OVERALL READINGS WILL REMAIN
ABOVE NORMAL AND NEAR THE TOP END OF THE GEFS MOS ENSEMBLE. HOHMANN
&&

.AVIATION...
ISOLD THUNDER WILL AFFECT MAINLY THE KTVL-KTRK-KRNO AREAS THROUGH
ABOUT 03Z. CONVECTIVE GUSTS TO 45KT ARE POSSIBLE NEAR ANY
THUNDERSTORMS. HOHMANN
&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:03 PM PDTSpecial Weather StatementREVAlpine57 min
Jul 27, 6:11 PM PDTSpecial Weather StatementREVAlpine49 min
Jul 28, 3:30 PM PDTSevere Thunderstorm WarningREVAlpine, Mono30 min
Jul 28, 3:50 PM PDTSevere Thunderstorm WarningREVNevada, Sierra40 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.